State or Country of residence: Ontario, Canada
Quinolone taken: Naladixic Acid, Noroxin, Ciprofloxacin
Reason for the Quinolone: Urinary Tract Prevention due to Reflux condition
Was a safer antibiotic tried first? : Yes
How long did you take the Quinolone for? : 1988 to 1993 and 2000 to 2004
How long ago did you take the Quinolone?:
How much have you recovered as of now?: 20%
How often do you relapse or cycle?: About every 4 weeks
Does your doctor agree the Quinolone is the cause of your problems?: No
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: Massage Therapy, Psychiatric referral
What has helped you in your recovery?: In 1993 -
Lactobacillus Acidophilus, Today - same plus Omega 3, Vitamin B and Ecinachea
|NOTE TO THE READER: This story is written in
the first person but it is being written by Christine's mother as she
relates things to me. She currently does not want to deal with this forum,
she just wants to concentrate on getting better. I am writing her story, in
case in helps someone else.
The course of medication started as a result of a diagnosis of vesicoureteral reflux on the left side. I had a severe allergic reaction to Bactrim in March 1988 and the doctor prescribed Naladixic Acid on a maintenance course. I was six years old at the time.
I was finally taken off the drug due to side effects such as skin peeling off my fingers, severe ankle pain and gastrointestinal problems (loss of bowel and bladder control).
Was then given Noroxin for 10 days and gastro problems continued. Was taken off that and given Macrodantin and ended up with symptoms of asthma and bloody mucus and lung irritation. After five years of transferring back and forth between Naladixic Acid and Macrodantin, and two positive ANA tests as well as a Dientamoeba parasite, my mother called a halt to all drugs.
She started me on a course of Lactobacillus Acidophilus and I started to recover. From 1993 to 2000 I was not on drugs and had No Problems. I was extremely successful in life, school, etc - won the Principal's prize award - top student in High School - Ontario Scholar, etc, etc, Headed off to University to study music.
Late in 2000 (First year of University) I developed a Urinary Tract Infection and visited the University Clinic, they RX'd Ciprofloxacin.
About two weeks after finishing a five day course, I started to feel like all the muscles in my body hurt, I couldn't concentrate properly, I was so tired all the time. I thought the UTI had developed into a Kidney Infection and returned to the clinic. They prescribed more Cipro. This pattern continued until I asked to see a specialist. He did all kinds of kidney function tests and told me there was really no problems with my kidneys - she suggested I go for massage therapy, which I did. She also prescribed more Cipro - an open ended prescription which I could fill any time I thought a UTI was occurring. This pattern continued until last November when I felt terrible and assumed I must have a major Kidney infection and started back on Cipro - only this time I took it for a full 10 days - to make sure the infection was really gone!
I finished the medication and could not believe what was happening to me. I could not get out of bed, I was so exhausted. Every muscle in my body hurt and then the "voices" started. Every sound in the room was amplified. I could 'hear' the electricity running through the wires! I could hear my parents discussing me, even though they lived 2 hours away! I called my parents because I thought they were trying to communicate with me telepathically. The pressure in my head was so severe, the pressure in my chest was terrible. My level of anxiety was incredible. I couldn't handle University and terminated my courses. I couldn't handle my part-time job and quit that. I came home and tried to explain how I felt to my parents, I felt so disconnected from reality. They immediately took me to our GP - he sent me to a psychiatrist. He told me, he believed, I had toxic levels of drugs in my body causing the psychotic episodes.
I have been at home with my parents now since December 1, 2004 and have not had any more Cipro since late November. I still feel very scared, have had two relapses with voices, supersensitive hearing, still have muscle aches and still have periods of extreme fatigue and no motivation to do anything.
My mother has been trying to figure this thing out and she discovered your web site. Now, at least, I know I wasn't going crazy. I started taking lactobacillus again and thanks to this site, started on Omega 3, vitamin B and Echinacea. The last few weeks, I found a job - factory work. It's OK, I like it and I feel like I am at least, being productive.
I am still scared and still afraid to assume any role involving a stressful environment. I am going to continue what I am doing for a while and hope that I can get past this.
I haven't gone back to my GP or the Psychiatrist. I don't believe they can do anything positive for me. I believe I have to get this drug out of my system and deal with any residual damage it has done. I am angry that my life has been devastated but I am more interested in getting myself back. February 20, 2005
Last Updated 2/24/05